advertisement
Question
Posted by: Sarah | 2004/01/08

I'm tired of taking pills.

Hi Cybershrink

I am a 31 year-old woman and I wrote to you a while back about the long-term usage of anti-depressants. I really appreciated your feedback. Anyway, my doctor told me that I suffer from an anxiety disorder and I have been on Effexor 150mg for the past year. The problem is that I am also now on The Pill (Femodene) and am starting to take a vitamin supplement.

In truth, I would like to come off the Effexor. It is really excellent for anxiety, but there are the negative aspects. I don't really feel the depths of day to day highs and lows. I just have this continuous "numb" feeling of coping on an artificial level. The negative literature I've read on the net about psychiatric drugs and their side-effects hasn't helped
either.

I know that it is a requirement of your profession to prescribe medications, but I also know that taking anti-depressants depletes one's body of vital nutrients and the thought of having to pop yet more pills (supplements) is making me continuously nauseous. I really would love to find a "natural" alternative that might be as affective. My doc did suggest Sceletium a while back. I'm not sure if you have any knowlege of it's effectiveness? Perhaps I could also go for more intensive therapy instead of the meds? I only see my doc once a month.

Thanks again

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Dear Sarah,
Actually, fortunately, there is absolutely no requirement on our profession to prescribe any drugs at all ! Mind you, I wish all of my colleagues remained fully aware of that. It's of course easier to write a quick prescription than to spend time listening to someone and trying to help them with words.
However, et's stick to facts. There is absolutely no way whatsoever that taking any antidepressants, even life-long, in any way depletes the body of any knwon nutrient to any extent whatsoever. Anyone who says otherwise is a dangerous quack, peddling their own remedies, competitively. I'm not saying the drugs should always be used, or that they have no side-efects, but loss of nutrients is NEVER an effect of them.
I appreciate your reluctance to feel dependent on popping medicines --- but I don't at all understand how it would be any better to be popping "natural" remedies instead, especially as none of them are actually natural ( that's just a word beloved of advertisers ) and there's precious little evidence that they're safe or effective.
if one doesn't need properly tested medical remedies, then one is better taking no pills at all.
Now, you may find psychotherapy / counselling ( talking therapy ) helpful, especally if it is of the Cognitive / CBT form, so think of that alternative, which is a genuine alternative.
I can't comment on the idea of "more intensive" therpay, without knowing exatly what you mean by that. Intensive CBT, seeing a psychologiost once a week would be more intensive and likely to help. But beware of dangerous quackeries like "Sleep Therapy" and "Regressive Hypnotherapy".

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement